Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters in Response to Previous Publication
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Systematic Reviews and Meta-analysis
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF

Translate this page into:

Letter to the Editor - Case Letter
2019:85:6;621-622
doi: 10.4103/ijdvl.IJDVL_899_18
PMID: 31571615

Unilateral vancomycin-induced linear IgA bullous dermatosis

Kamar Belhareth1 , Yosra Soua1 , Aymen Hraeich2 , Nadia Ben Fredj3 , Sriha Badreddine4 , Hichem Belhaj Ali1 , Jameleddine Zili1
1 Department of Dermatology, Fattouma Bourguiba Hospital, Monastir, Tunisia
2 Department of Cardiology, Fattouma Bourguiba Hospital, Monastir, Tunisia
3 Department of Pharmacology, Fattouma Bourguiba Hospital, Monastir, Tunisia
4 Department of Anatomopathology, Farhat Hached Hospital, Sousse, Tunisia

Correspondence Address:
Kamar Belhareth
Dermatology Department, Fattouma Bourguiba Hospital, Monastir 35 Rue Habib Thameur, 5160, Eljem, Mahdia
Tunisia
How to cite this article:
Belhareth K, Soua Y, Hraeich A, Fredj NB, Badreddine S, Ali HB, Zili J. Unilateral vancomycin-induced linear IgA bullous dermatosis. Indian J Dermatol Venereol Leprol 2019;85:621-622
Copyright: (C)2019 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

We report a new case of vancomycin-induced linear IgA bullous dermatosis with unilateral distribution of lesions. A 77-year-old man with a medical history of diabetes, hypertension, and coronary artery disease was admitted for infective endocarditis. He was treated with vancomycin, gentamicin, and ampicillin. Twenty days later, the patient developed multiple, tense, bullous lesions on an erythematous base and few erosions, involving the right side of his body: neck, trunk, wrist, and thigh [Figure - 1] and [Figure - 2]. Nikolsky sign was negative. No other areas were affected. No mucosal involvement was noted. Initially, we suspected that he was suffering from a drug eruption. So, we discontinued all the drugs other than vancomycin. This drug was continued because the infectious endocarditis and sepsis had not yet been adequately controlled. New lesions appeared, leading to the withdrawal of vancomycin. There were no additional lesionsafter the withdrawal of vancomycin. The skin eruption improved rapidly without any treatment. A biopsy specimen of involved skin showed subepidermal bullae and an upper dermal neutrophilic infiltrate with some eosinophils [Figure - 3]. Direct immunofluorescence revealed a linear band of IgA at the dermoepidermal junction [Figure - 4]. The diagnosis of vancomycin-induced linear IgA bullous dermatosis was established.

Figure 1: Unilateral tense bullous lesions before VCM withdrawal with large erosions on the right side of trunk; pressure zones
Figure 2: Unilateral bullous lesions on an erythematous base and some erosions involving only the patient's right thigh
Figure 3: A biopsy specimen of Involved skin from the patient showed subepidermal bullae and an upper dermal neutrophilic infiltrate with some eosinophils (H and E, ×100)
Figure 4: Direct immunofluorescence shows strong linear staining of the basement membrane along the dermoepidermal junction with IgA

In our patient, this diagnosis was made based on the chronological plausibility, a Naranjo score of 6 (probable linear IgA bullous dermatosis), and previous reports concerning this reaction. Induced linear IgA bullous dermatosis eruption starts two to 21 days after initiating the drug and remission occurs 1–21 days after drug withdrawal. Vancomycin is the most common drug that induces this dermatosis, though there are. other drugs that have been incriminated (penicillins, cephalosporins, antiepileptic drugs, calcium channel blocker nonsteroidal anti-inflammatory drugs, etc.).[1]

Clinically, it presents with a generalized vesiculobullous eruption involving generally the trunk and extremities, with herpetiform arrangement of bullae on an erythematous base or on normal-appearing skin. This is commonly known as the cluster of jewels sign. Mucosal involvement is possible, but it is more frequently seen in idiopathic presentations. Histology reveals a subepidermal bulla with neutrophil predominance at the dermoepidermal junction. In perilesional skin, direct immunofluorescence demonstrates linear deposition of IgA along the dermoepidermal junction.

Drug-induced linear IgA bullous dermatosis is characterized by significantly more atypical and severe forms. It may show heterogeneous presentations such as: urticarial eruption, eczematous patches, morbilliform rash, toxic epidermal necroslysis, bullous pemphigoid like eruption, and erythema multiforme-like eruption. Further, localized vancomycin-induced linear IgA bullous dermatosis confined to the palms has been reported.[2] There is also another report of vancomycin induced linear IgA bullous dermatosis occurring at the infusion site, caused by its extravasation.[3]

The unique feature in our case is the unilateral distribution of lesions. Our patient was bedridden in the same position for several days. Lesions predominated in pressure zone, and could be probably attributed to a Koebner phenomenon. Three cases of vancomycin-induced linear IgA bullous dermatosis, with skin lesions occurring at the sites of trauma or friction in previously uninvolved skin, have been reported in the literature [4],[5]. Trauma may generate an increase in blood flow locally, which attracts more autoantibodies to the site and thus results in blister-like lesions.[5]

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References
1.
Wakelin SH, Allen J, Zhou S, Wojnarowska F. Drug-induced linear IgA disease with antibodies to collagen VII. Br J Dermatol 1998;138:310-4.
[Google Scholar]
2.
Walsh SN, Kerchner K, Sangüeza OP. Localized palmar vancomycin-induced linear IgA bullous dermatosis occurring at supratherapeutic levels. Arch Dermatol 2009;145:603-4.
[Google Scholar]
3.
Bohm NM, Wong JG. Bullous dermatosis associated with vancomycin extravasation. Am J Med Sci 2012;343:177-9.
[Google Scholar]
4.
McDonald HC, York NR, Pandya AG. Drug-induced linear IgA bullous dermatosis demonstrating the isomorphic phenomenon. J Am Acad Dermatol 2010;62:897-8.
[Google Scholar]
5.
Choudhry SZ, Kashat M, Lim HW. Vancomycin-induced linear IgA bullous dermatosis demonstrating the isomorphic phenomenon. Int J Dermatol 2015;54:1211-3.
[Google Scholar]

Fulltext Views
611

PDF downloads
190
Show Sections